I have recently been put on Zoloft 50 mg but also taking 30mg a day of Phentermine. The weight loss clinic that prescribes the diet pills says there is no danger combining the 2 medications and i was wondering if that is true or if they are just trying to make thier money?
30 Jul 2010
This is what I could find on checking the Interactions Checker:
Applies to: phentermine, Zoloft (sertraline)
GENERALLY AVOID: Several case reports suggest that serotonin reuptake inhibitors may potentiate the pharmacologic response to sympathomimetic agents. The exact mechanism of interaction is unclear. In one case report, a patient experienced jitteriness, racing thoughts, stomach cramps, dry eyes, palpitations, tremors, and restlessness following a single dose of phentermine ingested approximately a week after she had discontinued fluoxetine. Because of the long half-life of fluoxetine and its metabolite, an interaction with fluoxetine is possible. Similar toxic reactions have been reported when fluoxetine was used concomitantly with amphetamine or phenylpropanolamine. Additionally, some sympathomimetic agents such as amphetamines may possess serotonergic activity and should generally not be administered with serotonin reuptake inhibitors because of the additive risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A and 2A receptors. The interaction was suspected in a patient treated with dexamphetamine who developed symptoms consistent with the serotonin syndrome approximately 2 weeks after the addition of venlafaxine. The medications were discontinued and the patient was given cyproheptadine for suspected serotonin syndrome, whereupon symptoms promptly resolved. A second episode occurred when dexamphetamine was subsequently resumed and citalopram added. The patient improved following cessation of citalopram on his own, and residual symptoms were successfully treated with cyproheptadine.
MANAGEMENT: In general, amphetamines and other sympathomimetic appetite suppressants should not be combined with selective serotonin reuptake inhibitors (SSRIs) or serotonin-norepinephrine reuptake inhibitors (SNRIs). Close monitoring for enhanced sympathomimetic effects and possible serotonin syndrome is recommended if these agents must be used together. Symptoms of the serotonin syndrome may include mental status changes such as irritability, altered consciousness, confusion, hallucinations, and coma; autonomic dysfunction such as tachycardia, hyperthermia, diaphoresis, shivering, blood pressure lability, and mydriasis; neuromuscular abnormalities such as hyperreflexia, myoclonus, tremor, rigidity, and ataxia; and gastrointestinal symptoms such as abdominal cramping, nausea, vomiting, and diarrhea.
It would be recommended to seek a second opinion or talk to the doc/pharmacist who prescribed Zoloft (sertraline), best of luck!
22 Aug 2010
No, it is not good to take these two drugs together. In my opinion, stop the Zoloft if you just started it. It did not work for me, and now I am overweight from it, and dealing with horrible withdrawals from stopping the drug, even after tapering down. Zoloft is a horrible drug. Google Zoloft withdrawal effects and read what it says. Good luck.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I did the HCG diet 2 times before, and ended up gaining my weight back. It was almost like I had an intense desire for carbohydrates, when the diet ...
2 answers • 1 Jul 2010
I have been on mirenia for about a month and has been going great no side effects. Have not gain weight but can't seem to lose the weight while ...
1 answer • 5 Mar 2015
I have been taking phentermine since 5-8-15 and I honestly don't think I have lost any weight. I have went on a 1200 calorie diet also. And have ...
2 answers • 23 May 2015